Diltiazem and Impotence
Is there a link between diltiazem and impotence? Clinical studies have shown that up to 2 percent of men taking diltiazem reported problems with impotence. If you are taking diltiazem and impotence occurs, be sure to notify your healthcare provider. He or she may recommend taking an erectile dysfunction medication, changing your diltiazem dosage, or switching to a different medication.
Diltiazem and Impotence: An OverviewDiltiazem hydrochloride is a prescription medication known as a calcium channel blocker. It is used to treat high blood pressure (hypertension) and chest pain (known medically as angina). As with any medicine, there are possible side effects that can occur with diltiazem. Impotence may be one of these side effects.
In studies, impotence was reported in 2 percent of men (or fewer, depending on the particular diltiazem product).
What Is Impotence?Impotence is usually defined as a total inability to achieve an erection, an inconsistent ability to do so, or a tendency to sustain only brief erections. Ultimately, impotence is the repeated inability to get or keep an erection firm enough for sexual intercourse. Impotence is also known as erectile dysfunction (or ED for short).
Diltiazem and Impotence -- What Should You Do?It is impossible for your healthcare provider to know whether you will develop impotence while taking diltiazem. It may also be difficult to know whether impotence is caused by the medication itself or other problems.
If you are taking diltiazem and impotence becomes a problem, make sure to talk with your healthcare provider. There is treatment that he or she may be able to recommend. Depending on the severity of your symptoms, he or she may recommend that you take an erectile dysfunction medicine, adjust your diltiazem dosage, or try another angina or blood pressure medication.